Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Melbourne, FL

June 24, 2020Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 24, 2020, 9:15 PM EDT for Orange County, Seminole County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 9:15 PM EDT (01:15 UTC)
Expired
Jun 24, 2020, 9:45 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 1.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS52 KMLB 250115
SVRMLB
FLC095-117-250145-
/O.NEW.KMLB.SV.W.0052.200625T0115Z-200625T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
915 PM EDT Wed Jun 24 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seminole County in east central Florida...
  Central Orange County in east central Florida...

* Until 945 PM EDT.

* At 915 PM EDT, a severe thunderstorm was located over Goldenrod,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Altamonte Springs, Winter Springs, Winter Park and
  Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2851 8139 2864 8146 2875 8135 2860 8125
TIME...MOT...LOC 0115Z 238DEG 13KT 2862 8132 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich
2 follow-up statements
225 
WWUS52 KMLB 250134
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
934 PM EDT Wed Jun 24 2020

FLC095-117-250145-
/O.CON.KMLB.SV.W.0052.000000T0000Z-200625T0145Z/
Seminole FL-Orange FL-
934 PM EDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTH CENTRAL SEMINOLE AND CENTRAL ORANGE COUNTIES...

At 934 PM EDT, a severe thunderstorm was located over Winter Springs,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Winter Park, Casselberry, Maitland, Goldenrod and Fern Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2856 8131 2862 8137 2868 8132 2860 8125
TIME...MOT...LOC 0134Z 238DEG 13KT 2866 8125 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich
464 
WWUS52 KMLB 250141
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
941 PM EDT Wed Jun 24 2020

FLC095-117-250151-
/O.EXP.KMLB.SV.W.0052.000000T0000Z-200625T0145Z/
Seminole FL-Orange FL-
941 PM EDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SEMINOLE AND
CENTRAL ORANGE COUNTIES WILL EXPIRE AT 945 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 2856 8131 2862 8137 2868 8132 2860 8125
TIME...MOT...LOC 0141Z 238DEG 13KT 2867 8123 

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:38 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 3:38 PM EDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
338 PM EDT Wed Jun 24 2020

.DISCUSSION...

...Isolated to Scattered Afternoon/Evening Showers and Storms (Few
Strong)...
...Hot & Humid with Heat Indices Between 103 and 108F across ECFL on
Thursday...
...A Moderate Rip Current Threat will Continue at Beaches into the
Weekend...

Current-tonight...Delayed sea breeze formation along the east coast
(though earlier than yesterday) has allowed for temperatures to soar
into the L90s along the coast. M90s will be common inland with a few
U90s within reach. Heat index values average between 100-106F across
much of ECFL ahead of the sea breeze this afternoon. Sea breeze and
subsequent mesoscale boundary collisions late today into the evening
will focus convection over the eastern/central peninsula with some
storms moving back across Volusia/Brevard counties.

The surface ridge axis will remain across the south-central FL
peninsula through tonight. The 15Z KXMR sounding came in with a PWAT
of 1.80 inches and a cooler 500 mb temp of -8.7C. The 915 MHZ Cape
wind profilers continue to show a deep, but weakening, WRLY flow (10-
15 kts) above the surface through 10.0 Kft. Average PWATs areawide,
again, continue between 1.70-2.00 inches. Some ISOLD convection is
forecast along the ECSB during this afternoon, with highest coverage
and intensity of storms across the interior late in day/evening.
Westerly storm motion will push storms slowly eastward with average
speed 10-15 mph I-4 north and 5-10 mph south. Boundary collisions
should allow for a 30-40pct coverage in convection late day/evening.
Storm impacts, again, include torrential downpours leading to
ponding of water on roadways with some nuisance minor flooding
possible, frequent cloud to ground lightning, downburst winds of 45
to 55 mph locally, and perhaps some small hail. An isolated severe
storm with winds to 60 mph and possible nickel to quarter-size hail
cannot be ruled out.

Activity will diminish through this evening with warm and muggy
conditions as eventual low temps fall into the L-M70s areawide.
Cloud cover from earlier storms thinning overnight. Winds will
gradually become a light offshore component once again later this
evening and overnight.

Previous Extended Forecast Discussion Slightly Modified...

Thursday-Sunday..Local wx pattern through this weekend will continue
to be dominated by a strong mid level ridge anchored across SOFL.
The surface ridge axis will drift north from near Lake Okeechobee to
the Cape Fri-Sat, then settle back southward by Mon. This will keep
hot conditions in place with maxes in the L90s near the coast and
mid to upper 90s inland, with heat indices peaking between 105-110
the next several afternoons. These values would be very close or at
Heat Advisory criteria for east central FL.

Given the strength and expected suppressive influence of the ridge,
not at all surprised to see the aggressive NBM POPs (40-60), which
we had been undercutting by 10-20 pct, drop back to near-slightly
below climo. The latest guidance shows 20 coast/30 inland Thu/Fri,
increasing to 30 coast/40-50 inland by Sunday, which was used for
this package.

Monday-Wednesday...Synoptic pattern breaks down as the strong ridge
shifts west across the GOMEX and over TX, allowing an eastern CONUS
trough to amplify into Florida. This should result in low level flow
veering to SW, along with increasing deep layer moisture, and higher
POPS having an earlier onset. Conservatively capped POPS at 50-60
for now given the extended (day 6-8) time frame but these can be
adjusted upward assuming guidance remains steadfast with this trend
for another run or two. Maxes remain a few degrees above normal Mon,
before dropping back to near climo Tue-Wed.

&&

.AVIATION...East coast sea breeze will spark isolated SHRA/TSRA as
it pushes inland west of MLB/VRB/FPR/SUA. Sea/lake breeze collisions
will increase coverage of TSRA aft 20Z esp MCO northward with some
push back to the east coast (DAB, TIX, possibly MLB). Strong wind
gusts 35-45 knots will occur in the stronger storms. Convection may
linger through 02Z-03Z before dissipating. On Thu, mainly VFR with
light W/SW winds turning onshore in a sea breeze along the coast 16Z-
18Z. Scattered TSRA will develop late in the day SFB/MCO/ISM.

&&

.MARINE...Afternoon-tonight...The Atlantic ridge axis remains across
the south-central FL peninsula. Favorable small craft boating
conditions outside of afternoon/evening showers/storms along the
coast. Seas around 2 ft near shore and 3 ft well offshore. Onshore
afternoon winds will become light offshore again this evening and
overnight. ISOLD aftn storms near the coast with sea breeze
formation and slow advancement inland. Some storms could be strong
to severe as they push toward the coast this evening from additional
boundary collisions across the interior. Storm steering flow remains
light and from the west.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area late this afternoon and
evening. Winds/seas locally higher invof storms.

Previous Extended Marine Forecast Discussion...

Thursday-Sunday...Favorable boating conditions will continue through
this weekend the surface ridge axis remains between Cape Canaveral
and Lake Okeechobee. This will maintain a light south to southwest
wind flow, with seas 2ft near shore and 3ft well offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  93  73  93 /  30  30   0  10
MCO  75  97  75  97 /  40  30   0  20
MLB  75  92  75  90 /  30  20   0  10
VRB  73  93  74  91 /  20  10   0  10
LEE  75  97  75  98 /  20  30  10  30
SFB  75  96  75  97 /  40  30   0  20
ORL  77  97  77  97 /  40  30   0  20
FPR  73  93  74  91 /  20  10   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR....Leahy
AVIATION...Kelly
Hazardous weather outlook, Jun 24, 10:38 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1038 AM EDT Wed Jun 24 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1038 AM EDT Wed Jun 24 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms may develop later into the afternoon along
the east coast sea breeze, before coverage of storms increases
across the interior from very late afternoon and early this evening,
as the east and west coast sea breezes come together. Storm motion
will be generally to the east at 10 to 15 mph north of I-4 and 5 to
10 mph southward, which could push some of the storms back toward
the east coast this evening. However, motion could be come more
erratic where boundaries merge. Strongest storms today will be
capable of producing wind gusts up to 50 mph as well as frequent
lightning and small hail. A severe storm or two is also possible
mainly across inland areas with the threats being damaging wind
gusts to 60 mph and perhaps hail up to one inch in diameter.

.FLOOD IMPACT...
Slower-moving storms, especially where larger boundaries merge,
will be capable of torrential downpours resulting in 2 to 3 inches
of rainfall in a short period of time. This could result of ponding
of water on roadways and also localized flooding of low-lying and
poor-drainage areas.

.EXCESSIVE HEAT IMPACT...
The combination of afternoon temperatures getting into the low to
mid 90s with high relative humidity values will result in heat index
readings between 101 and 106 degrees across the region. If you will
be working or engaging in any outdoor activity today, be sure to
remain well-hydrated and take indoor rest breaks, preferably in an
air conditioned room.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches today with the highest threat between 2 pm and 8 pm due to
tidal effects. Only swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms that develop along the east coast sea breeze could
be pushed back toward the Intracoastal and near shore Atlantic
waters this afternoon. However, highest coverage will be across the
interior from late afternoon into this evening. Easterly storm
motion of 10 to 15 knots could bring some storms toward and offshore
of the Brevard and Volusia Coasts again this evening, and mariners
will need to keep a watchful eye for storms approaching from the
west. Threats with stronger storms will be frequent lightning, small
hail, and wind gusts in excess of 34 knots. A storm or two may also
become severe across the interior this evening with wind gusts up to
50 knots possible as well as hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A Moderate risk of life-threatening rip currents is expected into
the weekend at the beaches of east central Florida. The combination
of heat and humidity will produce heat index values in the 103 to
107 degree range on Thursday and Friday. A Heat Advisory may be
necessary for portions of east central Florida on Thursday.

Scattered lightning storms are expected each afternoon and early
evening through early next week. Frequent lightning strikes,
torrential downpours, small hail, and gusty winds are the main
threats with any stronger storms which will develop.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Combs/Sedlock

In the hours before

Local storm report, Jun 24, 8:24 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
824 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
06/24/2020  M60 MPH          SEMINOLE           FL   ASOS

            WIND GUST OF 52 KNOTS/60 MPH FROM THE SOUTHEAST.

&&

KELLY
Local storm report, Jun 24, 8:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
830 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             5 SSE DAYTONA BEACH     29.14N 81.01W
06/24/2020  M0.75 INCH       Volusia            FL   PUBLIC

            NOVA RD AND HERBERT ST, PORT ORANGE

&&

KELLY
Local storm report, Jun 24, 8:33 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
833 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             6 SE DAYTONA BEACH      29.15N 80.97W
06/24/2020  M0.75 INCH       Volusia            FL   AIRPLANE PILOT

            PENINSULA DR AND DUNLAWTON AVE, PORT ORANGE

&&

KELLY
Local storm report, Jun 24, 8:35 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
835 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             6 SE DAYTONA BEACH      29.15N 80.97W
06/24/2020  M0.75 INCH       Volusia            FL   PUBLIC

            PENINSULA DR AND DUNLAWTON AVE, PORT ORANGE

&&

KELLY
Local storm report, Jun 24, 8:57 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
857 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             1 S ALTAMONTE SPRINGS   28.64N 81.39W
06/24/2020  M1.00 INCH       Seminole           FL   TRAINED SPOTTER

            QUARTER SIZED HAIL STARTED FALLING AT 843 PM AND
            CONTINUED THROUGH 847 PM.

&&

KELLY
Local storm report, Jun 24, 9:10 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
910 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 SE ALTAMONTE SPRINGS  28.64N 81.37W
06/24/2020  M0.75 INCH       Seminole           FL   PUBLIC

            PENNY SIZED HAIL ON OAKWOOD DR, MAITLAND.

&&

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:02 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia43 min
Jun 24, 8:15 PM EDTSpecial Marine WarningMLB90 min
Jun 24, 8:24 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole51 min
Jun 24, 8:44 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia61 min
Jun 24, 8:53 PM EDTAreal Flood AdvisoryMLBOrange, Seminole, Volusia82 min
Jun 24, 9:54 PM EDTSpecial Weather StatementMLBSeminole51 min
Jun 25, 2:16 PM EDTSpecial Weather StatementMLBBrevard44 min
Jun 25, 2:30 PM EDTSpecial Marine WarningMLB60 min
Jun 25, 2:34 PM EDTSevere Thunderstorm WarningMLBBrevard44 min
Jun 25, 3:09 PM EDTSpecial Weather StatementMLBBrevard51 min
Jun 25, 3:17 PM EDTSpecial Weather StatementMLBBrevard43 min
Jun 25, 3:23 PM EDTSpecial Marine WarningMLB67 min
Jun 25, 3:28 PM EDTSpecial Weather StatementMLBBrevard32 min
Jun 25, 3:55 PM EDTSpecial Weather StatementMLBBrevard50 min
Jun 25, 4:31 PM EDTSpecial Weather StatementMLBOsceola44 min
Jun 25, 4:38 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola33 min
Jun 25, 5:11 PM EDTSpecial Weather StatementMLBIndian River49 min
Jun 25, 5:55 PM EDTSpecial Weather StatementMLBVolusia50 min
Jun 25, 6:48 PM EDTSpecial Weather StatementMLBLake57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.